Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 

 

A probable Hasse principle for pencils of quadrics


Author: William C. Waterhouse
Journal: Trans. Amer. Math. Soc. 242 (1978), 297-306
MSC: Primary 14G25
MathSciNet review: 0491711
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Let k be a global field, $ {\text{char}}(k) \ne 2$. Although pencils of quadrics over k may fail to satisfy a local-to-global equivalence principle, the failures are exceptional in the precise sense of having limiting probability zero. The proof uses the classification of pairs of quadratic forms. It also requires knowing that a square class in a finite extension usually comes from k when it does so locally; the Galois-theoretic criterion for this is determined.


References [Enhancements On Off] (What's this?)

  • [1] D. Hilbert, Gesammelte Abhandlungen, Springer, Berlin, 1933.
  • [2] Serge Lang, Diophantine geometry, Interscience Tracts in Pure and Applied Mathematics, No. 11, Interscience Publishers (a division of John Wiley & Sons), New York-London, 1962. MR 0142550
  • [3] Serge Lang, Algebraic numbers, Addison-Wesley Publishing Co., Inc., Reading, Mass.-Palo Alto-London, 1964. MR 0160763
  • [4] Donald Passman, Permutation groups, W. A. Benjamin, Inc., New York-Amsterdam, 1968. MR 0237627
  • [5] I. Schur, Über die Darstellung der symmetrischen und der alternierenden Gruppe durch gebrochene lineare Substitutionen, J. Reine Angew. Math. 139 (1911), 155-250.
  • [6] Jean-Pierre Serre, Abelian 𝑙-adic representations and elliptic curves, McGill University lecture notes written with the collaboration of Willem Kuyk and John Labute, W. A. Benjamin, Inc., New York-Amsterdam, 1968. MR 0263823
  • [7] Roger Ware, Some remarks on the map between Witt rings of an algebraic extension, Conference on Quadratic Forms—1976 (Proc. Conf., Queen’s Univ., Kingston, Ont., 1976) Queen’s Univ., Kingston, Ont., 1977, pp. 634–649. Queen’s Papers in Pure and Appl. Math., No. 46. MR 0491498
  • [8] William C. Waterhouse, Pairs of quadratic forms, Invent. Math. 37 (1976), no. 2, 157–164. MR 0427230
  • [9] William C. Waterhouse, Self-adjoint operators and formally real fields, Duke Math. J. 43 (1976), no. 2, 237–243. MR 0439751
  • [10] William C. Waterhouse, Pairs of forms and pencils of quadrics, Conference on Quadratic Forms—1976 (Proc. Conf., Queen’s Univ., Kingston, Ont., 1976) Queen’s Univ., Kingston, Ont., 1977, pp. 650–656. Queen’s Papers in Pure and Appl. Math., No. 46. MR 0498383

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 14G25

Retrieve articles in all journals with MSC: 14G25


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1978-0491711-3
Article copyright: © Copyright 1978 American Mathematical Society